Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 155, NWS Austin/San Antonio, TX

October 1, 2009Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 1, 2009, 9:13 PM CDT for Williamson County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2009, 9:13 PM CDT (02:13 UTC)
Expired
Oct 1, 2009, 9:39 PM CDT
In force
26 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 2 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 9:15 PM CDTTSTM WND DMG5 E Jarrell, TXLARGE TREE LIMBS WERE BLOWN DOWN NEAR SCHWERTNER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 020213
SVREWX
TXC491-020300-
/O.NEW.KEWX.SV.W.0155.091002T0213Z-091002T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
913 PM CDT THU OCT 1 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILLIAMSON COUNTY...

* UNTIL 1000 PM CDT.

* AT 911 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JARRELL...
  OR 8 MILES NORTHWEST OF GRANGER...AND MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE WEIR...BARTLETT...GRANGER
  DAM...TAYLOR AND THRALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3077 9732 3074 9726 3064 9722 3044 9731
      3067 9769 3087 9760
TIME...MOT...LOC 0214Z 309DEG 22KT 3076 9754

$$
1 follow-up statement
000 
WWUS54 KEWX 020239
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
939 PM CDT THU OCT 1 2009

TXC491-020249-
/O.CAN.KEWX.SV.W.0155.000000T0000Z-091002T0300Z/
WILLIAMSON TX-
939 PM CDT THU OCT 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILLIAMSON COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND THE WARNING IS CANCELLED.  HOWEVER GUSTY 
WINDS TO 30 MPH ARE STILL POSSIBLE.

LAT...LON 3077 9732 3074 9726 3064 9722 3044 9731
      3067 9769 3087 9760
TIME...MOT...LOC 0239Z 309DEG 22KT 3066 9740

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 7:01 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 1, 7:01 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT THU OCT 1 2009

.AVIATION...
COLD FRONT EXTENDING ALONG A LINE FROM DALLAS FORT WORTH TO JUNCTION
TO NEAR FORT STOCKTON WILL CONTINUE SOUTHWARD AROUND 20 TO 25 KTS.
FRONT WILL PUSH TO NEAR A SHREVEPORT..AUSTIN..ROCKSPRINGS LINE BY
06Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF THE FRONT THROUGH THE EVENING AND INTO THE OVERNIGHT
HOURS. SCATTERED SHOWERS AND STORMS WILL CONTINUE BEHIND THE
FRONT OVER MUCH OF SOUTH CENTRAL TEXAS DURING THE OVERNIGHT HOURS.
I-35 CORRIDOR TERMINALS VFR CLOUDS AOA 10 THSD FEET AGL BECOMING
AFTER 03Z MVFR CIGS DEVELOPING WITH SCATTERED THUNDERSTORMS
LOCALLY LOWERING CONDITIONS. AFTER 13Z VFR CONDITIONS. SOUTH TO
SOUTHEAST WINDS 5 TO 10 KTS BECOMING NORTH AND NORTHEAST WINDS
NEAR 10 KTS AROUND MIDNIGHT. KDRT TERMINAL VFR CONDITIONS WITH
CLOUDS GENERALLY AOA 10 THSD FEET AGL. LIGHT SOUTHEAST WINDS
BECOMING NORTHEAST 5 TO 10 KTS AFTER 07Z AND SOUTHEAST 5 TO 10 KTS
AFTER 14Z.

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT THU OCT 1 2009/

DISCUSSION...
PWATS WERE ON THE INCREASE AT 12Z (2.1 INCHES AT KDRT) WITH A
PACIFIC MOISTURE TAP NOTED IN THE WATER VAPOR SATELLITE IMAGERY.
THE COLD FRONT IS CURRENTLY ALONG A MINERAL WELLS TO DRYDEN LINE
AND WILL INTERACT WITH THE MOISTURE OVER OUR AREA THIS EVENING AND
OVERNIGHT TO PRODUCE SHOWERS AND THUNDERSTORMS. THE BEST CHANCES
WILL BE ALONG AND NORTH OF HIGHWAY 71...WHERE A FEW STORMS MAY
BECOME SEVERE PRIOR TO MIDNIGHT. BY 7AM FRIDAY MORNING...THE FRONT
WILL BE SOUTH OF OUR AREA...WITH CHANCES FOR PRECIP CONFINED TO
OUR SOUTHERN-MOST COUNTIES THROUGH FRIDAY AFTERNOON.

PRECIP CHANCES WILL BE ON THE INCREASE OVER THE WEEKEND ALONG WITH
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE 12Z GFS40 SHOWS
PWATS INCREASING TO WELL OVER 2 INCHES...ACTUALLY UP TO 2.3 INCHES
OVER SOME OF OUR SOUTHERN COUNTIES BY 00Z SUNDAY. THIS IS WELL
OVER TWO STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF
YEAR...WHICH IS A GOOD INDICATOR OF HEAVY RAINFALL. THE MENTIONED
PACIFIC MOISTURE TAP IS ASSOCIATED WITH NEWLY FORMED TROPICAL
STORM OLAF IN THE EASTERN PACIFIC. ALTHOUGH THIS TROPICAL STORM IS
FORECAST TO DECAY BEYOND 24H...THE MOISTURE ASSOCIATED WITH IT
WILL CONTINUE TO STREAM ACROSS NORTHERN MEXICO INTO OUR
AREA...HENCE THE MODEL FORECAST INCREASE IN PWATS. IN
ADDITION...THE CIRCULATION CENTER IS FORECAST TO MOVE ACROSS MEXICO
INTO OUR AREA LATE IN THE WEEKEND...WHICH WILL HAVE A SIMILAR
EFFECT AS A SHORTWAVE TROUGH AND ENHANCE CONVECTION. AT THIS
TIME...WELL STICK WITH THE PREVIOUS QPF OF 1-3 INCHES OVER THE
WEEKEND WITH LOCALLY HIGHER AMOUNTS. HOWEVER...THIS WILL NEED TO
BE MONITORED CLOSELY WITH THE POTENTIAL FOR HIGHER AMOUNTS AND
ASSOCIATED FLASH FLOODING.

THE SUBTROPICAL HIGH IS FORECAST TO BUILD OVER THE GULF EARLY NEXT
WEEK AS A POTENT UPPER LOW DROPS DOWN INTO SOCAL AND BEGINS AN
EASTWARD JOG INTO THE DESERT SOUTHWEST. THIS PATTERN WILL ALLOW
FOR A CONTINUED STRONG GULF MOISTURE INFLUENCE ON OUR
FORECAST. LATER NEXT WEEK...A COLD FRONT IS FORECAST TO PUSH INTO
OUR AREA AS THE UPPER LOW CONTINUES SLOWLY EASTWARD...ALLOWING
PRECIP CHANCES TO RAMP-UP ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  81  62  77  69 /  60  -   20  70  60
AUSTIN BERGSTROM INTL AIRPORT  63  80  62  76  70 /  60  10  20  70  60
NEW BRAUNFELS MUNI AIRPORT     64  83  65  77  71 /  50  10  20  70  60
BURNET MUNI AIRPORT            61  81  61  75  67 /  40  -   20  60  50
DEL RIO INTL AIRPORT           68  88  72  85  73 /  10  -   20  60  50
GEORGETOWN MUNI AIRPORT        61  80  61  77  68 /  50  -   20  60  60
HONDO MUNI AIRPORT             67  85  68  81  72 /  30  -   20  60  60
SAN MARCOS MUNI AIRPORT        64  81  64  78  71 /  50  10  20  70  60
LA GRANGE - FAYETTE REGIONAL   68  83  65  78  73 /  70  20  20  70  60
SAN ANTONIO INTL AIRPORT       67  85  67  80  71 /  40  10  20  60  60
STINSON MUNI AIRPORT           69  84  68  81  72 /  40  10  20  60  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/02
Hazardous weather outlook, Oct 1, 3:09 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
309 PM CDT THU OCT 1 2009

TXZ171>173-183>194-202>209-217>225-228-022015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
309 PM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL MOVE
SOUTHWARD INTO THE NORTHEASTERN HILL COUNTRY AND ESCARPMENT
TONIGHT. THERE IS A SLIGHT RISK OF THESE STORMS BECOMING SEVERE
WITH DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH FIVE...FRIDAY THROUGH MONDAY...

LATE SATURDAY INTO SUNDAY THERE WILL BE THE POTENTIAL FOR HEAVY
RAIN WITH AMOUNTS GENERALLY 1-3 INCHES WITH LOCALLY HIGHER
AMOUNTS.

.DAYS SIX AND SEVEN...TUESDAY AND WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 1, 8:00 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
800 PM CDT THU OCT 1 2009

TXZ171-172-020200-
BURNET-LLANO-
800 PM CDT THU OCT 1 2009

...STRONG THUNDERSTORMS WERE APPROACHING NORTHERN BURNET AND EXTREME
NORTHEAST LLANO COUNTIES...

AT 754 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF LAMPASAS TO CHAPPEL...
MOVING SOUTHEAST AT 20 MPH INTO NORTHERN BURNET COUNTY.

PEOPLE IN NORTHEASTERN LLANO AND NORTHERN BURNET COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...TOW...BUCHANAN DAM...LAKE VICTOR AND
SUNNYLANE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
Local storm report, Oct 1, 8:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
839 PM CDT THU OCT 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             9 N BRIGGS              31.00N  97.92W
10/01/2009  E0.75 INCH       BURNET             TX   TRAINED SPOTTER

            NEAR OAKALLA

0833 PM     TSTM WND GST     9 N BRIGGS              31.00N  97.92W
10/01/2009  E50 MPH          BURNET             TX   TRAINED SPOTTER

            NEAR OAKALLA

&&

EVENT NUMBER EWX0900106
EVENT NUMBER EWX0900107

JPB
Local storm report, Oct 1, 8:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT THU OCT 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     FLORENCE                30.84N  97.79W
10/01/2009  M80 MPH          WILLIAMSON         TX   AMATEUR RADIO

            SOME DAMAGE REPORTED. EXTENT UNKNOWN

&&

EVENT NUMBER EWX0900108

JPB
Local storm report, Oct 1, 9:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
905 PM CDT THU OCT 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             BURNET                  30.76N  98.23W
10/01/2009  E0.75 INCH       BURNET             TX   CO-OP OBSERVER

&&

EVENT NUMBER EWX0900109

JPB
Local storm report, Oct 1, 9:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
909 PM CDT THU OCT 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     BURNET                  30.76N  98.23W
10/01/2009  M52 MPH          BURNET             TX   ASOS

&&

EVENT NUMBER EWX0900110

JPB
Local storm report, Oct 1, 9:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
911 PM CDT THU OCT 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     FLORENCE                30.84N  97.79W
10/01/2009  M62 MPH          WILLIAMSON         TX   FIRE DEPT/RESCUE

            FIRE STATION

&&

EVENT NUMBER EWX0900111

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:16 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano44 min
Oct 1, 8:33 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson42 min
Oct 1, 8:49 PM CDTSevere Thunderstorm WarningEWXKerr41 min
Oct 1, 9:04 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson41 min
Oct 1, 9:42 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.